Medical Surgical Potassium K+ #20

Question

The nurse provides care to a client receiving nasogastric suctioning who also experiences diarrhea. The client is prescribed a morning dose of intravenous (IV) furosemide (Lasix) 20 mg and the most recent serum potassium level is 3.0 mEq/L. Which is the next nursing intervention?

Answers

  1. Turn off the nasogastric suctioning and administer a laxative
    • Rationale:

      This answer is not correct because turning off the nasogastric suction and administering a laxative would likely exacerbate the client’s diarrhea increasing the risk for complications. With NGT suctioning and diarrhea, potassium is lost.

  2. No intervention is need because the potassium level is within normal range
    • Rationale:

      This answer is not correct because the client’s potassium level is not within the normal range of 3.5 to 5.5 mEq/L and not intervening is likely to increase the client’s risk for developing metabolic alkalosis.

  3. Administer the furosemide and notify the healthcare provider for further orders
    • Rationale:

      This answer is not correct because administering the prescribed furosemide (Lasix) will exacerbate the client’s hypokalemia further increasing the risk for developing metabolic alkalosis.

  4. Withhold giving the furosemide; notify the healthcare provider for further orders
    • Rationale:

      This answer is correct because furosemide (Lasix) removes extra fluid from the body thereby worsening the client’s hypokalemia; therefore, the nurse needs to hold the morning dose of potassium and notify the prescribing healthcare provider immediately for further orders.

Overview

Furosemide (Lasix) is a loop diuretic that increases the risk for hypokalemia. Based on the current data, this client is at risk for metabolic alkalosis due to the prescribed nasogastric suctioning, diarrhea, and hypokalemia (normal range for serum potassium is 3.5 to 5.5 mEq/L).

Explanation

Learning Outcomes

Based on the current data, this client is at risk for metabolic alkalosis due to the prescribed nasogastric suctioning, diarrhea, and hypokalemia (normal range for serum potassium is 3.5 to 5.5 mEq/L). The prescribed diuretic (furosemide) is likely to worsen the client’s hypokalemia which further increases the client’s risk for developing metabolic alkalosis. In addition, hypokalemia increases the client’s risk for dysrhythmias which can be life-threatening. Therefore, the next nursing intervention based on the current data is to withhold giving the furosemide and notify the healthcare provider for further orders.

Test Taking Tip

Consider the implication for administering the prescribed diuretic based on the current data to answering this question correctly.

Video Rationale